Thunderstorm Wind, Cherry
- When
- June 29, 7:44 PM CST
- Where
- Cherry County, Valentine
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.870, -100.550
A stationary front was again the focus for a cluster of strong to severe storms that rolled south through portions of the north and north central.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stationary front was again the focus for a cluster of strong to severe storms that rolled south through portions of the north and north central.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 5:28 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 628 PM CDT WED JUN 29 2016 .SYNOPSIS... Issued at 339 PM CDT Wed Jun 29 2016 H5 analysis from earlier this morning had a high anchored over the four corners with ridging extending north into swrn Canada. Downstream of the ridge, northwesterly flow extended from the front ranges east into the Ohio valley. Across the eastern CONUS, a trough of low pressure extended south from Quebec into the mid Atlantic. Numerous shortwaves were embedded on the northern and western periphery of the high. Shortwaves of note were located over eastern Montana, the western Dakotas, and in the intermountain west from Nevada into Utah and far southwestern Wyoming. At the surface, high pressure was located over the upper Mississippi valley. Low pressure was located over southwestern Kansas with a stationary front extending north northwest from the low into the southern Nebraska panhandle and northeastern Wyoming. Further north, a cold front was located just over the US/Canadian border in southern Saskatchewan and southern Manitoba. North of this front a secondary,stronger high pressure was present across central Canada. Across the high plains this afternoon, skies were mainly clear with the exception of some convective cloudiness which has developed over northeastern Wyoming and southwestern South Dakota. Stronger convection was present over northwestern South Dakota and southwestern North Dakota. Temperatures as of 3 pm CDT ranged from 80 at Imperial to 86 at Valentine. && .SHORT TERM...(This evening through Thursday) Issued at 339 PM CDT Wed Jun 29 2016 Northwest flow aloft continues, with plenty of shear and instability present again this afternoon. Limiting factor this afternoon and evening for widespread convection is the lack of forcing, but still expecting that isolated to scattered thunderstorms developing across the higher terrain to the west and northwest will congeal into one or two small clusters and could pose a wind damage threat to a few areas mid to late evening as they move southeast across the area. Northwest flow aloft will continue Thursday, and as an upper level low inches closer to the area from the desert southwest, expecting that thunderstorm activity will be a little more widespread across western and southwest Nebraska. Also anticipating an increase in mid level cloud cover. .LONG TERM...(Thursday night through Wednesday) Issued at 339 PM CDT Wed Jun 29 2016 Mid term: Thursday night through Saturday: Temperatures for Friday and Saturday, coupled with the threat for showers and thunderstorms Friday night into Saturday are the main forecast concerns. For Thursday Night, high pressure will build into the eastern Dakotas. This will lead to low level easterlies and increasing low to middle cloudiness Thursday night. For the most part, dry conditions are expected as lift will be focused across the panhandle. In these areas, upslope conditions will combine with an arriving shortwave leading to thunderstorm development. ATTM, the main severe threat will be south and southwest of the forecast area where increased CAPE exists and INVOF the frontal boundary. Easterly winds will continue into friday and friday night with a decent chance for showers and thunderstorms especially in the central and west where upsloping conditions will be greatest. As for the threat for severe storms Friday into Friday night, it appears limited ATTM as cloud cover Friday will limit instability across western and north central Nebraska. High pressure will transition east on Saturday. At the same time, a disturbance will track along the stationary front in Kansas. This will lead to development of showers and thunderstorms INVOF the front for Saturday. ATTM the favored area for pcpn Saturday will be across the southern and eastern forecast area. and have placed my highest pops in these areas. Again, the severe threat appears limited as the forecast area will be well north of the stationary front. For both Friday and Saturday, temperatures will be unseasonably cool thanks to expected cloudiness and easterly winds. Long term: Saturday night through Wednesday: Beginning Sunday, the upper air flow will transition to a more zonal pattern across the lower 48. This will allow warmer air to move north into the forecast area from the desert southwest. Highs will trend warmer beginning Sunday with readings in the 80s. By midweek next week, highs will reach the lower the middle 90s. The setup for precipitation will remain favorable into next week given the synoptic pattern, however, with not much of a frontal boundary in place, it will be difficult to pin down any rogue convection which does develop during the late afternoon and evening hours. With this in mind, will hold onto the init pops for now. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed Jun 29 2016 There is a chance the storm activity across SD will dissipate before reaching Nebraska. This may occur because instability will decrease this evening. The HRRR model...which worked the best yesterday...shows the storms holding together and sweeping the forecast area overnight. The HRRR also shows the storms near Kimball Neb sweeping through Swrn Neb this evening. The forecast follows the HRRR model overnight and then the model consensus for Thursday. Scattered afternoon thunderstorms are expected to form across Western and North Central Nebraska with the best chance 21z-00z. && .HYDROLOGY... Issued at 339 PM CDT Wed Jun 29 2016 The flood warning was cancelled for the North Platte at Lewellen this morning as the stage has fallen overnight to under 7.5 feet. Elevated river levels will continue along the North Platte river at Lewellen and North Platte through the weekend and river statements will continue to be issued on a daily basis. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Buttler SHORT TERM...Taylor LONG TERM...Buttler AVIATION...CDC HYDROLOGY...Buttler
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 PM CDT WED JUN 29 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 348 PM CDT WED JUN 29 2016 /248 PM MDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS THE NEBRASKA PANHANDLE AND PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE AREA OF CONCERN IS ALONG AND WEST OF A LINE FROM AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND WEST OF A LINE FROM AINSWORTH TO NORTH PLATTE. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree down near spotter's location.
Shingles reported off the roof of a house.
Tree branches down from the wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644185, 644186, 644184, 644187, 644188, 644189, 644190, 644191, 644183, 644192.